Alert archive / California / Wind Advisories in 2018

Wind Advisory 37, NWS Los Angeles, CA

May 10, 2018

NWS Los Angeles, CA issued this wind advisory at May 10, 2018, 7:36 PM PDT. It took effect at May 11, 2018, 6:09 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 7:36 PM PDT (02:36 UTC)
In effect from
May 11, 2018, 6:09 AM PDT
Expired
May 11, 2018, 10:00 PM PDT
In force
16 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

731 
WWUS76 KLOX 110236
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
736 PM PDT Thu May 10 2018


CAZ034-035-110345-
/O.CAN.KLOX.WI.Y.0036.000000T0000Z-180511T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, and Vandenberg
736 PM PDT Thu May 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished below wind advisory thresholds, but will
remain breezy this evening.

$$

CAZ059-111100-
/O.NEW.KLOX.WI.Y.0037.180511T1700Z-180512T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
736 PM PDT Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PDT FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 10 AM to 10 PM PDT Friday.

* WINDS AND TIMING...Southwest to west winds increasing to 25 to
  35 mph with gusts to 50 mph, except isolated gusts to 60 mph in
  the foothills. Strongest winds expected in the afternoon hours.

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles. Areas of blowing dust with
  visibilities reduced to one quarter mile or less will be
  possible. Affected highways include the 14 and 138.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds and suddenly reduced visibilities due to blowing dust
and sand.

&&

$$

CAZ039-052-111000-
/O.CON.KLOX.WI.Y.0036.000000T0000Z-180511T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
736 PM PDT Thu May 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WINDS AND TIMING...Northwest to north 20 to 35 mph with gusts to
  50 mph. Isolated gusts to 55 mph will be likely in the hills 
  above Gaviota. The strongest winds will be below and through the
  passes and canyons of the Santa Ynez Range, especially west of 
  Goleta.
 
* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Affected highways 
  include the 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg/Hall
4 follow-up statements
099 
WWUS76 KLOX 111015
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
315 AM PDT Fri May 11 2018



CAZ039-052-111600-
/O.EXP.KLOX.WI.Y.0036.000000T0000Z-180511T1000Z/
/O.NEW.KLOX.WI.Y.0038.180511T1015Z-180511T1600Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
315 AM PDT Fri May 11 2018

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 9 AM PDT this morning. 

* WINDS AND TIMING...Northwest to north 20 to 35 mph with gusts to
  50 mph. The strongest winds will be below and through the 
  passes and canyons of the Santa Ynez Range, especially west of 
  Goleta. Winds will begin to diminish around sunrise.

* Impacts...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Affected highways 
  include the 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-111900-
/O.CON.KLOX.WI.Y.0037.180511T1700Z-180512T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
315 AM PDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwest to west winds increasing to 25 to
  35 mph with gusts to 50 mph, except isolated gusts to 60 mph in
  the foothills. Strongest winds expected across western portions
  in the late afternoon and early evening hours.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Areas of blowing dust 
  with visibilities reduced to one quarter mile or less will be 
  possible. Affected highways include the 14 and 138. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds and suddenly reduced visibilities due to blowing dust
and sand.

&&

$$

CK
813 
WWUS76 KLOX 111309
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
609 AM PDT Fri May 11 2018

CAZ039-052-111415-
/O.CAN.KLOX.WI.Y.0038.000000T0000Z-180511T1600Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
609 AM PDT Fri May 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

There will continue to be local gusts to 35 mph through 8 am this
morning for local areas W of Goleta this morning.

$$

CAZ059-112200-
/O.EXT.KLOX.WI.Y.0037.180511T1309Z-180512T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
609 AM PDT Fri May 11 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwest to west winds increasing to 25 to 
  35 mph with gusts to 50 mph, except isolated gusts to 60 mph 
  in the foothills. Strongest winds expected across western 
  portions in the late afternoon and early evening hours. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Areas of blowing dust 
  with visibilities reduced to one quarter mile or less will be 
  possible. Affected highways include the 14 and 138. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds and suddenly reduced visibilities due to blowing dust
and sand.

&&

$$

Kaplan
176 
WWUS76 KLOX 112029
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
129 PM PDT Fri May 11 2018

CAZ059-120500-
/O.CON.KLOX.WI.Y.0037.000000T0000Z-180512T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
129 PM PDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwest to west winds 25 to 35 mph with 
  gusts to 50 mph, except isolated gusts to 60 mph in the 
  foothills. Strongest winds expected across western portions in 
  the late afternoon and early evening hours. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. Areas of blowing dust 
  with visibilities reduced to one quarter mile or less will be 
  possible. Affected highways include the 14 and 138. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds and suddenly reduced visibilities due to blowing dust
and sand.

&&

$$

Kaplan/Sirard
702 
WWUS76 KLOX 120502
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1002 PM PDT Fri May 11 2018

CAZ059-120615-
/O.EXP.KLOX.WI.Y.0037.000000T0000Z-180512T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1002 PM PDT Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

Winds continue to diminish across the Antelope Valley tonight.
Local gusts up to 45 mph may still occur in the foothill
locations through midnight.

$$

Hall

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 10, 2:25 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 10, 2:25 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
225 PM PDT Thu May 10 2018

.SYNOPSIS...10/835 AM.

A trough of low pressure will continue to push into the region
through this weekend supporting a cooling trend during this time.
Drizzle will be possible for coasts and valleys south of Point
Conception Friday into Saturday. Gusty winds will continue at
times focused across wind prone mountain and foothill locations.

&&

.SHORT TERM (TDY-SUN)...10/223 PM.

The marine inversion early this afternoon was near 1200 ft deep at
LAX. Low clouds were stubborn over the SoCal bight generally NW to E
of Santa Catalina Island, but should diminish in coverage or
dissipate as the afternoon progresses. Otherwise, mostly sunny skies
covered the forecast area and will continue thru sunset, with
temperatures generally near normal to several degrees above normal.

Decent northerly pressure gradients continued this afternoon over
SBA County, with the 20Z SBA-SMX gradient at -2.5 mb. Offshore
gradients in this area are expected to increase by this evening
possibly down to -4.5 mb according to the NAM. Gusty NW to N winds
continued this afternoon across the SBA County S coast and mtns with
some gusts to around 40 mph, but gusts should increase by this
evening to 45 to 50 mph, especially below and thru the passes and
canyons from San Marcos Pass to Gaviota Pass. Gusty winds up to 40
mph can also be expected along the Central Coast into this evening.
Wind Advisories are in effect for these areas. Please see the latest
Non-Precipitation Weather Message (LAXNPWLOX) for further details.
Elsewhere, gusty W to NW winds to near advisory levels at times will
also affect the Antelope Vly this afternoon and evening, and over
the mtns along the I-5 corridor tonight.

Weak upper level troffiness with relatively high 500 mb heights (579-
581 dm) will prevail thru this afternoon. Upper level troffiness
with gradually lowering 500 mb heights can be expected tonight thru
Fri as a broad upper level trof approaches the forecast area from
the northern Great Basin. A blocking upper level high is forecast to
develop along and off the Pac NW Fri night and Sat, which will
further push the upper trof toward SW CA, with 500 mb heights
lowering to 568-570 dm on Sat. The broad upper level trof will
gradually weaken Sat night and Sun, but remain over srn CA during
the period.

The upper level troffiness will help to deepen the marine layer
tonight with extensive low clouds for the coast and vlys and
possible lower coastal slopes by later tonight into Fri morning.
Patchy drizzle will also be possible. Further deepening of the
marine layer will take place Fri night into Sat, up to 4000 ft or
even higher, especially S of Point Conception. Low clouds will be up
to the coastal slopes Fri night into Sat morning, with patchy
drizzle as well thanks to a broad eddy circulation. There could even
be some light measurable pcpn mainly for the foothills and lower
coastal slopes of VTU/L.A. Counties. The deep marine layer is
forecast to persist Sat night into Sun morning as well. The marine
layer clouds should clear to or off the coast Fri afternoon, but
should linger thru the day S of Point Conception on Sat and possibly
Sun. Otherwise, mostly clear skies will prevail over the region thru
Sun.

Strong onshore flow can be expected Fri afternoon and evening, with
gusty W winds likely to advisory levels for the Antelope Vly, and
approaching advisory levels at times in the mtns, especially along
the I-5 corridor. Areas of blowing dust may also be a problem in the
Antelope Vly at that time. A Wind Advisory will likely be needed for
this area Fri afternoon and evening.

Temps across the region will turn cooler Fri thru Sun, with highs
near normal to slightly below normal Fri, and several degrees below
normal for Sat and Sun.

.LONG TERM (MON-THU)...10/224 PM.

The EC and GFS are in generally good agreement with the synoptic
scale features from the E Pac to the western U.S. through Wed then
differ on the position and movement of an upper low on Thu. Weak
upper ridging should build over srn CA on Mon then linger thru Tue.
The EC and GFS form an upper level low over the E Pac as early as
Tue. The EC keeps the upper low well N of the forecast area and into
nrn CA by Thu, while the GFS tracks this upper low to several
hundred miles off the central CA coast Wed, then SE into the SLO/SBA
County Central Coast for Thu. There is decent uncertainty with the
Thu forecast especially, so went with a model blend overall.

There should be varying amounts of night and morning low clouds and
fog for the coast and into some of the vlys Mon thru Thu, otherwise
mostly clear skies are expected thru Wed then turn partly cloudy on
Thu. Temps will be generally similar each day, except slightly
cooler by Thu. Overall, though, it looks like highs will be near
normal to slightly below normal across the region during the period.

&&

.AVIATION...10/1906Z.

At 1755Z, the marine layer at KLAX was around 1600 ft deep. The
top of the inversion was around 2500 ft with a temperature of 19
C.

Marine clouds have cleared most sections this morning and VFR
conditions are expected into this evening. There is moderate to
high confidence in widespread marine cloud coverage tonight and
Friday as a large Catalina eddy forms tonight. The marine layer
will deepen to 3000 feet or more by Friday morning leading to MVFR
to VFR ceilings becoming commonplace by Friday morning, with only
partial afternoon clearing, mainly at the coast. The south coast
of Santa Barbara will be the last place to get marine clouds early
Friday morning due to strong and gusty north winds through
tonight as detailed below.

There will be areas of gusty northwest to north winds early this
morning, and again late this afternoon and evening thru and below
passes and canyons of the Santa Ynez Range and the adjacent south
coast of SBA County. Some LLWS and moderate UDDF are possible.

There will be gusty winds in the Antelope Valley and on the
Central Coast this afternoon and evening.

.KLAX...Moderate to high confidence in the 18Z TAF.  There is a
20-30% chance that cigs will arrive plus or minus two or more
hours from the forecasted time. There is a 70 percent chance of
east to southeast winds of 10 to 12 knots by 13Z Fri.

.KBUR...Moderate to high confidence in the 18Z TAF. There is a
20-30% chance that cigs will arrive plus or minus two or more
hours from the forecasted time.

&&

.MARINE...10/114 PM.

Good confidence that gale force winds will continue across the
outer waters thru Fri morning, then SCA level winds will follow
from late Fri morning thru Fri night. There is a 30% chance that
seas will remain above SCA levels into Sat morning.

SCA level winds and seas are likely across the northern inner
waters this afternoon thru tonight, and there is a 30-40% chance
of SCA level winds Fri afternoon and evening.

Across the SBA Channel, SCA level winds are likely this afternoon
thru tonight with strongest winds in the western portion and seas
will be large and very choppy. Then, SCA winds are not expected
thru Mon. However, seas will remain rough and choppy Fri. There
will be a period of gusty southeast winds late Fri night thru Sat
evening, and winds could gusts to 20 kt, especially across western
sections.

Across the southern inner waters, there is a 30-40% chance of SCA
level winds this afternoon into early tonight, mainly across
western portions and thru the Sam Pedro Channel. Seas will be
large and choppy this afternoon, with a 30% chance they will
reach SCA thresholds. SCA winds are not expected Fri thru Mon.
However, seas will remain rough and choppy Fri. There may be a
period of gusty southeast winds late tonight/Fri morning, and
again late Fri night/Sat, and winds could locally gust to 20 kt.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 9 PM PDT this evening for zones
      34-35. (See LAXNPWLOX).
     Wind Advisory in effect until 3 AM PDT Friday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PDT Friday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...Sirard
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Munroe

weather.gov/losangeles

In the hours before

Local storm report, May 10, 2:31 PM PDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
231 PM PDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     NON-TSTM WND GST PT. CONCEPTION LIGHTHOU 34.45N 120.47W
05/10/2018  M55 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION XCPT, PT. CONCEPTION
            LIGHTHOUSE.

&&
Local storm report, May 10, 5:43 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
543 PM PDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     NON-TSTM WND GST GAVIOTA HILLS RAWS      34.49N 120.24W
05/10/2018  M53 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION GVTC1, GAVIOTA HILLS RAWS.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:15 AM PDTWind AdvisoryLOX3 hr
May 11, 8:07 AM PDTSmall Craft AdvisoryLOX12 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.